Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Long term spotting and abstaining

23 December, 2009

Question:

Hello,

I'm on the pill and am spotting. I was told by my rabbi that I'm not a niddah but to refrain from intercourse as is suggested on the site to see how the situation progresses. It's been on and off for a month now, and most recently two weeks straight.

I noticed on your site it says that refraining from intercourse is highly recommended but not halachically required. My question is, since it's been going on for this long and the situation is not worsening and no flow is happening, can the recommendation of no intercourse be dropped, since it's frustrating for my husband and I? If it's not halacha, what is it?


Answer:

Our general recommendation is to abstain from intercourse for 24 hours after the staining has stopped. The reasoning behind this recommendation is that if staining is found immediately after intercourse, or if blood is found on your husband after intercourse, you would be rendered niddah and would also enter a halachically problematic situation of bleeding after intercourse. Therefore, although abstaining when spotting is not technically a halachic requirement, it is strongly advisable. 

However, in a situation where a woman is experiencing persistent staining, she should try to use her judgment to determine when relations would be acceptable and when they should be avoided. You can wipe yourself externally with a tissue (not after urinating) to see whether you are actively staining – if the tissue is clear, go ahead with relations. After intercourse, you should wait a few minutes before getting up and cleaning yourselves. Do not look for any staining.

Please read our article on staining for further details.

If the staining does not subside, you may wish to consult with your physician about trying a different formulation (e.g., if you are using combination estrogen/progesterone, taking a higher dose pill), to try to minimize or eliminate the staining.

Please feel free to get back to us with any further questions. 


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.